Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 52, NWS Pueblo, CO

June 21, 2006Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2006, 1:56 PM MDT for Las Animas County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2006, 1:56 PM MDT (19:56 UTC)
Expired
Jun 21, 2006, 2:26 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 158 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:34 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 211957
SVRPUB
COC071-212130-
/O.NEW.KPUB.SV.W.0052.060621T1956Z-060621T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
156 PM MDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 330 PM MDT...

* AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED NEAR TOBE...OR ABOUT 33 MILES NORTHEAST OF DES MOINES NEW
  MEXICO...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KIM.
  RURAL AREAS OF SOUTHEAST LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3724 10366 3700 10357 3702 10311 3737 10313

$$
2 follow-up statements
000 
WWUS55 KPUB 212013
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT WED JUN 21 2006

COC071-212130-
/O.CON.KPUB.SV.W.0052.000000T0000Z-060621T2130Z/
LAS ANIMAS CO-
212 PM MDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL LAS ANIMAS COUNTY...

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF VILLE GREEN...OR 36 MILES NORTHEAST OF DES 
MOINES NEW MEXICO...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  VILLE GREEN.
  KIM.
  RURAL AREAS OF SOUTHEAST LAS ANIMAS COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3724 10366 3710 10356 3719 10319 3746 10330

$$
000 
WWUS55 KPUB 212026
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
226 PM MDT WED JUN 21 2006

COC071-212036-
/O.CAN.KPUB.SV.W.0052.000000T0000Z-060621T2130Z/
LAS ANIMAS CO-
226 PM MDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EAST 
CENTRAL AND SOUTHEAST LAS ANIMAS COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3724 10366 3710 10356 3719 10319 3746 10330

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:23 AM MDT, 9 hours 33 minutes earlier.

Area forecast discussion, Jun 21, 4:23 AM MDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
423 AM MDT WED JUN 21 2006

.SHORT TERM...
(TODAY AND TONIGHT)

SURFACE LOW IS CURRENTLY POSITIONED ACROSS SE CORNER OF CO WITH COLD
FRONT EXTENDING FROM JUST NORTH OF KSPD...SOUTHWESTWARD TO ALONG THE
RATON RIDGE.  DEW POINTS BEHIND THE FRONT ARE IN THE MID 40S TO
LOWER 50S. SOME WEAK SHOWERS EVIDENT IN RADAR ACROSS LINCOLN...KIT
CARSON...AND YUMA COUNTIES...THOUGH THESE APPEAR TO BE DISSIPATING
WITH TIME.  NEXT STRONGER SURGE EVIDENT IN KCYS RADAR ENTERING NE
CO...AND IS ALSO SHOWING UP NICELY IN MSAS PRESSURE CHANGE CHARTS.
THIS DEEPER SURGE WILL ARRIVE IN SE CO LATER TODAY.

WESTERLY FLOW ALOFT OVER THE REGION WILL CONTINUE TODAY.  DIFFICULT
TO PIN DOWN LOCATION OF SHORTWAVES IN WV IMAGERY...BUT H2-H3 LAYER
POTENTIAL VORTICITY POSSIBLY INDICATING A WEAK SHORTWAVE ENTERING
THE GREAT BASIN.  MEANWHILE DEEPER SURGE CURRENTLY ENTERING NE
COLORADO IS PROGGED BY NAM-WRF TO DROP SOUTHWARD WITH LOW LVL WINDS
BECOMING MORE EASTERLY TOWARDS AFTN.  LOW LVL MOISTURE ADVECTS
WESTWARD WITH DEW POINTS RANGING FROM THE MID 30S ALONG THE EASTERN
MTS SOUTH OF PUEBLO...TO THE LOWER 50S ACROSS THE FAR EASTERN
PLAINS.  EVEN THE COARSER RESOLUTION GFS DEPICTS A SIMILAR MOISTURE
GRADIENT ACROSS THE FCST AREA.  WITH AFTN HEATING...CIN ERODES
ALONG THE EASTERN MTS WITH CONVECTION FIRING OVER THE EASTERN MTS
AROUND THE NOON HOUR.  WITH ONLY MODEST DEW POINTS ALONG THE
SOUTHERN I-25 CORRIDOR...THE MAIN THREAT FROM THUNDERSTORMS WILL BE
GUSTY WINDS...AS MODEL SOUNDINGS INDICATE THUNDERSTORMS SHOULD BE
RATHER HIGH BASED.  HOWEVER AS THUNDERSTORMS DRIFT OFF ACROSS THE SE
PLAINS...THEY SHOULD ENCOUNTER HIGHER MOISTURE/AND BETTER CAPE...AND
COULD BECOME SEVERE.  CAPE VALUES RANGE FROM 800-1800 J/KG...WITH
MODERATE SHEAR VALUES OF 30-40 KTS...WHICH SHOULD BE SUFFICIENT TO
SUPPORT SUPERCELL THUNDERSTORMS...PRODUCING LARGE HAIL AND DAMAGING
WINDS.  IN FACT DOWNDRAFT CAPES RANGE FROM 1000-2000 J/KG. BOTH
GFS/NAM-WRF VERY SIMILAR IN DEVELOPING AN MCS ACROSS SE CO/WRN KS
OVERNIGHT.  THIS SHOULD HELP PUSH HIGHER MOISTURE WESTWARD AIDED BY
OUTFLOW...WITH EASTERLY FLOW CRESTING OVER LA VETA PASS BRINGING SOME
INCREASED LOW LVL MOISTURE TO THE FIRE AREA.

WESTERN PORTIONS OF THE FCST AREA SHOULD LITTLE AFFECT FROM THE
FRONT TODAY.  IN FACT ALONG/WEST OF THE SPINE OF THE
SANGRES...TEMPERATURE SHOULD BE SIMILAR TO A DEGREE OR TWO COOLER
THAN YESTERDAY.  ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN THIS
AFTERNOON...PRODUCING MORE WIND THAN RAIN.  GOOD NEWS IS...SYNOPTIC
WINDS TODAY LOOK LIGHTER THAN THOSE OF YESTERDAY...AND ANY
ISOLATED DRY THUNDERSTORMS SHOULD BE HIGHLY LOCALIZED...SO NOT
ANTICIPATING ISSUANCE OF ANY FIRE WEATHER HIGHLIGHTS.  WILL HAVE TO
MONITOR THE MATO VEGA FIRE AREA THOUGH FOR THUNDERSTORMS LATER
TODAY...AS THESE COULD PUT OUT SOME STRONG OUTFLOW WINDS.  -KT

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

ON THU THE UPR RIDGE TO OUR W BUILDS INTO THE FORECAST AREA...WITH
RELATIVELY WEAK FLOW ALOFT. DEW POINT TEMPS ACRS THE SERN PLAINS ON
THU AFTERNOON ARE FORECAST TO BE IN THE UPPER 40S TO MID 50S. A WEAK
FRONTAL BOUNDARY IS FORECAST TO MOVE INTO THE SERN PLAINS LATE IN
THE AFTERNOON.  LOW LVL UPSLOPE...ALONG WITH THE MSTR SHOULD BE
ENOUGH TO GET SOME STORMS GOING ALONG THE ERN MTS...BUT THE FRONTAL
BOUNDARY COULD ALSO SERVE AS A FOCUSING MECHANISM FOR TSTM
DEVELOPMENT.  CAPE VALUES ACRS THE SERN PLAINS ARE FORECAST TO RANGE
FROM AROUND 500-2300 J/KG.  0-6KM SHEAR IS EXPECTED TO BE 35-40KTS.
COULD SEE A COUPLE SEVERE STORMS.  FRI AND SAT THE UPR RIDGE WL BE
BETTER ESTABLISHED OVR THE AREA AND IT LOOKS TO BE DRIER...BUT
CANNOT ELIMINATE THE CHANCES FOR PCPN...BUT WL JUST GO WITH SOME
ISOLD POPS.  TEMPS ON FRI AND SAT WL BE WARMER THAN ON THU. FOR SUN
THRU TUE THE PATTERN CHANGES LITTLE...SO WL KEEP IN THE DAILY LOW
PCPN CHANCES WITH TEMPS AROUND NORMAL.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

31/28
Hazardous weather outlook, Jun 21, 10:59 AM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1059 AM MDT WED JUN 21 2006

COZ058>089-093>099-221700-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1059 AM MDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE EASTERN
MOUNTAINS THIS AFTERNOON...THEN MOVE INTO THE ADJACENT PLAINS
LATE THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BECOME
SEVERE ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO 2 INCHES
IN DIAMETER...AND WIND GUSTS UP TO 70 MPH.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE REMAINDER OF THE
MOUNTAINS AND HIGH VALLEYS TODAY. THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL OF PRODUCING GUSTY WINDS UP TO 45 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING...BUT LITTLE IF ANY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THURSDAY
AFTERNOON AND EVENING. THE BEST CHANCES FOR THUNDERSTORMS WILL BE
OVER THE SOUTHEASTERN PLAINS...WHERE CONDITIONS WILL ALSO BE
FAVORABLE FOR ONE OR TWO STORMS TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WIND GUSTS.

FRIDAY THROUGH TUESDAY ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE EACH DAY. THE MAIN THREATS FROM ANY
THUNDERSTORMS THAT DEVELOP...WILL BE CLOUD TO GROUND
LIGHTNING...WINDS GUSTS AROUND 40 MPH...AND WITH SOME OF THE
STRONGER STORMS...THERE COULD BE SOME HAIL UP TO 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST PLAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:29 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jun 21, 1:59 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Jun 21, 2:42 PM MDTSevere Thunderstorm WarningPUBCrowley63 min
Jun 21, 3:27 PM MDTSevere Thunderstorm WarningPUBOtero63 min
Jun 21, 4:25 PM MDTSevere Thunderstorm WarningPUBBent65 min
Jun 21, 4:26 PM MDTSevere Thunderstorm WarningPUBOtero28 min
Jun 21, 5:09 PM MDTSevere Thunderstorm WarningPUBBaca66 min
Jun 21, 5:11 PM MDTSevere Thunderstorm WarningPUBProwers64 min
Jun 21, 5:45 PM MDTSevere Thunderstorm WarningPUBKiowa60 min
Jun 21, 5:59 PM MDTSevere Thunderstorm WarningPUBProwers36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.